Indian Journal of Nephrology Home 

LETTER TO EDITOR
[Download PDF]
Year : 2013  |  Volume : 23  |  Issue : 4  |  Page : 324--325

Need for parenteral pyridoxine: A clarion call

S Senthilkumaran1, SS David2, RG Menezes3, P Thirumalaikolundusubramanian4,  
1 Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu, India
2 Department of Emergency Medicine, Christian Medical College and Hospital, Vellore, Tamil Nadu, India
3 Department of Forensic Medicine and Toxicology, Srinivas Institute of Medical Sciences and Research Centre, Mangalore, Tamil Nadu, India
4 Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, Tamil Nadu, India

Correspondence Address:
S Senthilkumaran
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Iinstitute, Salem - 636 004, Tamil Nadu
India

How to cite this article:
Senthilkumaran S, David S S, Menezes R G, Thirumalaikolundusubramanian P. Need for parenteral pyridoxine: A clarion call.Indian J Nephrol 2013;23:324-325

How to cite this URL:
Senthilkumaran S, David S S, Menezes R G, Thirumalaikolundusubramanian P. Need for parenteral pyridoxine: A clarion call. Indian J Nephrol [serial online] 2013 [cited 2021 Sep 27 ];23:324-325
Available from: https://www.indianjnephrol.org/text.asp?2013/23/4/324/114501

Full Text

Sir,

We read the article by Sridhar et al, [1] with great interest. The authors had rightly pointed out that time is of the essence in treating patients with Isoniazid (INH) toxicity. In recent times, we have witnessed an increased incidence of acute INH toxicity because of the resurgence of tuberculosis. Interestingly, INH-induced seizures do not receive due attention in differential diagnosis in the emergency room. Though refractory to conventional anticonvulsant, these seizures respond well to parenteral pyridoxine. Unfortunately, intravenous pyridoxine preparations are not freely available in India. Healthcare providers should consider using oral pyridoxine tablets through the nasogastric (Ryles) tube when the intravenous preparation is not available. [2] It is rapidly and completely absorbed from the GI tract, with peak plasma levels achieved within 20 min after ingestion. However, in the case reported, [1] pyridoxine tablets were not effective because the patient was hemodynamically unstable. In shock states, blood flow is diverted toward the vital organs; this shunting of blood reduces absorption of drugs from the intestines. Furthermore, the use of vasopressors and activated charcoal will also reduce absorption.

Short half-life of INH and the prompt response to pyridoxine might mitigate the need for dialysis for clearance of the drug. Forced alkaline diuresis is another alternative in those with preserved renal function. [3]

With the increased incidence of tuberculosis, more patients will be treated with INH, leading to an anticipated steady increase in the incidence of INH overdose. This report highlights the potentially disastrous repercussions of a poisoned patient and shows the importance of parental preparation of pyridoxine to manage a significant INH overdose. It is important that professional bodies of emergency medicine and clinical toxicology recommend and enforce on the availability of parenteral pyridoxine in all centers providing emergency services. [4]

From the viewpoint of patient safety, the "4 R rule" should be remembered: recall less common or uncommon conditions and differentiate one from the other during emergencies, recognize specific conditions based on clinical and/or laboratory data, respond with pharmacological antidote (if available) and supportive measures as per need, and refer to higher/specialized centers early.

References

1Sridhar A, Sandeep Y, Krishnakishore C, Sriramnaveen P, Manjusha Y, Sivakumar V. Fatal poisoning by isoniazid and rifampicin. Indian J Nephrol 2012;22:385-7.
2Zell-Kanter M. Oral pyridoxine in the management of isoniazid poisoning. Pediatr Emerg Care 2010;26:965.
3Senthilkumaran S, Balamurugan N, Karthikeyan V, Arthanari K. Experiences and outcomes in acute isoniazid induced neurotoxicity in an urban hospital. IJTACCS 2006;7:488-91.
4Senthilkumaran S, Suresh P, Jena NN, Thirumalaikolandu subramanian P. Availability of antidotes for the treatment of acute poisoning in Indian emergency departments-a questionnaire survey. NJEM 2013;3:55-7.